Iowa, 2011

Excessive Heat and Heat in Iowa, August 1 to 2, 2011

August 1 to 2, 2011 · NWS OAX · 8 events in 8 counties and zones

A persistent upper level high pressure ridge brought the second prolonged heat wave to eastern Nebraska and southwest Iowa. High temperatures in the 90s and in some cases over 100 combined with dew point temperatures that rose as high as the lower 80s to produce heat index values of at least 105 degrees and in many cases 110 to 120 degrees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A persistent upper level high pressure ridge brought the second prolonged heat wave to eastern Nebraska and southwest Iowa. High temperatures in the 90s and in some cases over 100 combined with dew point temperatures that rose as high as the lower 80s to produce heat index values of at least 105 degrees and in many cases 110 to 120 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SUN JUL 31 2011

.SHORT TERM...TONIGHT.

MAIN CONCERN OVERNIGHT IS POTENTIAL FOR FOG.

A MID TROSPHERIC RIDGE CONTINUED TO BUILD ACROSS THE SOUTHERN AND
CENTRAL PLAINS THIS AFTERNOON. MONSOONAL MOISTURE PLUME HAS BEEN
PUSHED WEST AND NORTH COMPARED TO YESTERDAY. THERE WAS A VORT MAX
MOVING NORTHWARD ACROSS SOUTHEASTERN COLORADO THAT WILL HAVE TO BE
WATCHED...BUT NO PRECIPITATION IS EXPECTED IN OUR AREA OVERNIGHT.
OTHERWISE...IT DOES NOT LOOK LIKE THERE WILL EVEN BE MUCH FOR CLOUD
COVER BELOW 9000 FEET TONIGHT.

BOUNDARY LAYER WINDS WILL BE A LITTLE STRONGER THAN LAST NIGHT...
WITH A TIGHTER PRESSURE GRADIENT.  SO...DO NOT EXPECT FOG TO BE
QUITE AS WIDESPREAD AND OVERALL DO NOT EXPECT IT TO BE AS DENSE.
WILL MENTION PATCHY FOG OR AREAS OF FOG AFTER MIDNIGHT. LOWS WILL
BE MOSTLY 72 TO 76.

MILLER

.LONG TERM...MONDAY THROUGH SUNDAY.
FORECAST CONCERNS WILL BE THE HEAT AND THEN CHANCE FOR THUNDERSTORMS
AND TEMPERATURES.

A RIDGE OF HIGH PRESSURE WILL KEEP THE HEAT AND HUMIDITY IN PLACE
FOR THE NEXT COUPLE OF DAYS.  CURRENTLY HAVE A HEAT ADVISORY GOING
THROUGH EARLY TUESDAY EVENING FOR MAX HEAT INDEX VALUES OF 102 TO
112. WILL BE FLIRTING WITH EXCESSIVE HEAT WARNING CRITERIA IN THE
SOUTHEAST ZONES FOR MONDAY AND TUESDAY AND AN UPGRADE TO AN
EXCESSIVE HEAT WARNING MAY NEED TO BE CONSIDERED. SOME FOG WILL
LINGER INTO MONDAY MORNING THEN BURN OFF...GET MIXED OUT WITH
INCREASING SOUTHEAST WINDS. EXPECT SOME PATCHY ALTOCUMULUS
CASTELLANUS MONDAY AND AN ISOLATED SHOWER OR THUNDERSTORM MAY
DEVELOP WITH WARM ADVECTION AND RETURNING DEEPER MOISTURE. DUE TO
VERY ISOLATED NATURE WITH ANY STORMS THAT FORM...IN COORD WITH
NEIGHBORING FORECAST OFFICES WILL NOT MENTION AT THIS TIME...BUT
CAN MONITOR ACCAS DEVELOPMENT MONDAY. A COLD FRONT WILL MOVE
ACROSS THE FORECAST AREA TUESDAY AND SHOULD MOVE TOWARD FALLS CITY
BY 7PM TUESDAY. HIGH TEMPERATURES MONDAY SHOULD MAINLY RANGE FROM
95 TO 100 AND ON TUESDAY WILL RANGE FROM THE 80S IN THE NORTH TO
NEAR 100 IN THE SOUTH. LOWS MONDAY AND TUESDAY MORNING WILL BE IN
THE 70S.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ALONG AND BEHIND THE FRONT. AT THIS TIME THE BETTER DEEP LAYER
SHEAR LOOKS TO BE IN THE DAKOTAS TUESDAY...AND THE BETTER
INSTABILITY WILL BE ALONG AND AHEAD OF THE FRONT IN THE LOCAL
AREA. FORECAST SOUNDINGS SHOW SOME STORMS COULD PRODUCE GUSTY
WINDS AND LOCALLY HEAVY RAIN AS PRECIP WATER VALUES ARE AROUND 2
INCHES TUESDAY EVENING INTO WEDNESDAY.

WEDNESDAY THROUGH SUNDAY WILL REMAIN ACTIVE...AS THE REAL HOT AIR
SHOULD STILL BE TO THE SOUTH IN KANSAS AND OKLAHOMA...AND MID
TROPOSPHERIC SHORTWAVE TROUGHS WILL BE MOVING THRU THE RIDGE. THE
TIMING IS STILL NOT IN AGREEMENT...HOWEVER THERE ARE STRONGER
SHORTWAVE TROUGHS MOVING THROUGH THE CENTRAL PLAINS WEDNESDAY
NIGHT THRU FRIDAY NIGHT. TEMPERATURES LOOK TO BE CLOSER TO NORMAL
DURING THIS PERIOD.

ZAPOTOCNY

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

EXPECT VFR CONDITIONS TO PREVAIL THROUGH 06Z WITH SOUTH OR SOUTHEAST
WINDS MAINLY 12 KTS OR LESS. SOME FOG IS POSSIBLE MAINLY 08Z TO 14Z
WITH VISIBILITIES DROPPING INTO THE MVFR CATEGORY. SOME IFR CEILINGS
AND VISIBILITIES ARE POSSIBLE. ANY FOG SHOULD BURN OFF BY 15Z MONDAY.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR NEZ045-051>053-065>068-
     078-088>093.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR NEZ011-012-015>018-
     030>034-042>044-050.

IA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR IAZ055-056-069-079-080-
     090-091.

     HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ043.

&&
Hazardous weather outlook, Jul 31, 4:22 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN JUL 31 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
522 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

TEMPERATURES WILL TOP OUT CLOSE TO 100 ACROSS THE AREA ON MONDAY
PUSHING HEAT INDEX VALUES INTO THE 107 TO 112 RANGE. A
HEAT ADVISORY IS IN EFFECT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

VERY HOT TEMPERATURES WILL CONTINUE ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA ON TUESDAY. A HEAT ADVISORY REMAINS IN EFFECT FOR
THE REGION ALONG AND SOUTH OF INTERSTATE 80 DURING THAT TIME AS
HEAT INDEX VALUES TOP OUT BETWEEN 105 AND 110.

THUNDERSTORM CHANCES RETURN TO THE REGION TUESDAY AND PERSIST INTO
NEXT WEEKEND. A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY
AND THEN STALL IN NORTHERN KANSAS AND MISSOURI BORDER THROUGH
FRIDAY. AT THIS TIME ORGANIZED SEVERE WEATHER DOES NOT LOOK
LIKELY...HOWEVER LATER HAZARDOUS WEATHER OUTLOOKS WILL CONTINUE TO
ASSESS THE SEVERE WEATHER THREAT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat, 1 heat. Local standard time, as filed.

Excessive Heat, Fremont

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Excessive Heat, Harrison

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Excessive Heat, Mills

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Excessive Heat, Montgomery

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Excessive Heat, Page

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Excessive Heat, Pottawattamie

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Excessive Heat, Shelby

When
August 1, 12:00 AM CST to August 2, 5:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Temperatures in the mid to upper 90s combined with dew point temperatures in the mid 70s to lower 80s and produced heat index values that reached 110 to 115 degrees or hotter during the afternoons of August 1st and 2nd. Overnight lows were in the mid to upper 70s providing little relief.

Heat, Monona

When
August 1, 10:00 AM CST to 6:00 PM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Temperatures in the upper 90s combined with dew point temperatures in the upper 70s and produced heat index values that climbed into the 105 to 112 degree range.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319214, 319215, 319216, 319217, 319218, 319219, 319220, 319221.